Well folks, it’s that time of the year again, where spring is in full bloom and allergies are too. Many who suffer with allergy related symptoms resort to antihistamines for relief, which seems pretty logical, right? But what if we told you that certain antihistamines can have adverse effects on your body.
In fact, certain types and doses of antihistamines can not only significantly reduce cognitive function, but in some cases can even lead to seizures. This is because some antihistamines contain something called anticholinergic properties, which means they hinder the neurotransmission of acetylcholine in our brain and nervous system. This often produces a more sedated state, which is why it can be chronically abused and used regularly as sleep aids. This brings us to our main topic, Anticholinergic Syndrome.
What is Anticholinergic Syndrome?
Anticholinergic Syndrome is what happens when your body ingests too much of an anticholinergic drug, which in turn produces a poisonous effect in the body.
Symptoms may include, but are not limited to: disorientation, brain fog, increased heart rate, dry skin, flushing, dilated pupils, agitation, urinary retention, high blood pressure, muscle spasms/tremors, and even seizures.
This syndrome is becoming more common, due to the increase use of antihistamines not only for allergies, but as sleeping aids for those who work long hours or night jobs. And although the seizure risk is said to be low, it is becoming more common than you think.
Some things to consider if you are taking antihistamines to reduce seasonal allergies or for irregular sleep patterns is: the amount you are taking, the risk of potential toxicity if your are taking it in excess, and to be weary if you are mixing an anticholinergic with any other type of drug. Basically, if you are ingesting too much or taking large doses at a time, especially those taking antihistamines as a sleeping aid, you might want to re-think your dosage next time.
It’s safe to say that any drug may have potential side effects if not properly used, and antihistamines are no exception to the rule.
The Take Away:
If you suffer from any of the above symptoms, and use antihistamines frequently, you are at risk for Anticholinergic Syndrome. You can reduce your risk by taking them as prescribed, or perhaps switching up your approach to your allergy or sleep troubles.
Anticholinergic drugs are not only used to treat allergies, they are also used to treat gastrointestinal and respiratory disorders, so it is important to be aware of what is in your medications. It is also best not to consume large doses of antihistamines for use as a sleeping aid.
Some examples of common anticholinergics include:
Diphenhydramine (Benadryl, Advil PM, etc.)
Doxylamine (Unisom, etc.)
Some Antihistamines (Benadryl, etc.)
Be mindful when it comes to which antihistamines you consume, and be sure to follow dosage instructions so you don’t put yourself or your loved ones at risk for Anticholinergic Syndrome.
If you would like to learn more about this topic, or if you are considering a functional medicine approach to allergies or sleep disturbances, contact us online, or by phone by calling (916) 550-0567.